Thunderstorm Wind, Big Stone
- When
- May 16, 3:38 PM CST
- Where
- Big Stone County, Odessa
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.270, -96.330
A severe thunderstorm produced winds of over 60 mph southeast of Ortonville.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A severe thunderstorm produced winds of over 60 mph southeast of Ortonville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 16, 2:01 PM CST, 1 hour 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 301 PM CDT SAT MAY 16 2015 .SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT) ISSUED AT 301 PM CDT SAT MAY 16 2015 STORMS HAVE BEGUN TO PULSE ALONG THE WARM FRONT WITH AN AIRMASS THAT CONTINUES TO WARM THROUGH FILTERED CLOUD COVER. SEVERE POTENTIAL REMAINS THANKS TO FAVORABLE SHEAR ENVIRONMENT...AND INCREASING CAPE MAINLY ALONG AND NORTHEAST OF A LINE FROM KPHP KPIR TO KHON. THE ASSOCIATED WEAK WAVE CONTINUES TO DRIFT NORTH THIS AFTERNOON/EVENING...WITH A LESS FAVORABLE UPPER LEVEL ENVIRONMENT FOR A FEW HOURS BEFORE THE NEXT WAVE IN CENTRAL NEBRASKA LIFTS NORTH AND WEAKENS. THE MAIN UPPER FEATURE PIVOTS UP INTO THE CWA SUNDAY AM...WITH A Q VECTOR BULLSEYE OVER THE CWA. SREF PROBABILITIES FOR EXCEEDING 1 TO 2 INCHES OF RAIN ARE NEAR 80 AND 30 PERCENT RESPECTIVELY...WITH MOST GUIDANCE SET ON THE JAMES VALLEY RECEIVING THE HEAVIEST RAINFALL. AS THE UPPER TROF CONTINUES NORTHEAST...WE WILL SEE FAR EASTERN COUNTIES GET INTO THE WARM SECTOR...A HIGH SHEAR LOW CIN ENVIRONMENT WHERE ANY DAYTIME HEATING WILL LEAD TO RAPID DESTABILIZATION...ALBEIT WELL AHEAD OF THE COLD FRONT. THUS...BROUGHT IN A LATE MORNING MENTION OF SEVERE FOR EASTERN SD/WESTERN MN SUNDAY. AS THE UPPER LOW MOVES EAST...WILL SEE STRONG COLD ADVECTION WITH 850MB WINDS APPROACHING 50KTS. MIXED DOWN WINDS ARE WELL WITHIN ADVISORY CRITERIA. GFS 850MB TEMPS FALL TO -4C...WITH THE ECMWF STILL AROUND -7C. NAM LOW LEVEL ENVIRONMENT SUGGESTS THE POTENTIAL FOR GRAUPLE SHOWERS WITH DAYTIME HEATING MONDAY UNDER THIS VERY COLD ENVIRONMENT. THE GRADIENT MAY REMAIN STRONG ENOUGH FOR LIGHT WINDS TO PERSIST THROUGH PARTS OF TUESDAY MORNING IN THE EAST...WHERE 850MB WINDS ARE COLDEST...WHILE IN THE WEST THE HIGH CENTER MOVES OVERHEAD FOR FAVORABLE RADIATIONAL CONDITIONS. WHILE FREEZE POTENTIAL IS MARGINAL FOR MONDAY MORNING...IT LOOKS ALMOST CERTAIN FOR TUESDAY MORNING. .LONG TERM...(TUESDAY THROUGH SATURDAY) ISSUED AT 301 PM CDT SAT MAY 16 2015 NOT MUCH HAS CHANGED IN THE EXTENDED FORECAST COMPARED TO 24 HOURS AGO. STILL LOOKS A BIT COOLER THAN CLIMO NORMAL AS THE PERIOD OPENS WITH COOL DRY CANADIAN HIGH PRESSURE OVER THE REGION. STILL SOME QUESTION AS TO HOW COLD IT CAN GET BY TUESDAY MORNING...BUT FOR NOW WILL CONTINUE TO MONITOR TEMPERATURE FORECAST TRENDS IN CASE THERE IS A NEED FOR A FROST OR FREEZE HEADLINE HEADING INTO TUESDAY MORNING. OTHERWISE...IT STILL LOOKS LIKE THE FLOW PATTERN WILL RECYCLE BY MID TO LATE WEEK WITH ONE AREA OF LOW PRESSURE SKIRTING THE CWA ANCHORED MAINLY ON WEDNESDAY AND STILL MAINLY ACROSS THE SWRN FORECAST ZONES...AND THEN ANOTHER SHIFT IN THE FLOW ALOFT TO SOUTH-SOUTHWESTERLY BY NEXT WEEKEND WITH ADDITIONAL SHOWER AND THUNDERSTORM CHANCES RAMPING UP AS TEMPERATURES RECOVER TO CLOSER TO NORMAL IN LOW LEVEL SOUTHERLY RETURN FLOW. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1231 PM CDT SAT MAY 16 2015 MAINLY VFR OR PERHAPS OCCASIONALLY MVFR CONDITIONS ON SOUTH/SOUTHEASTERLY WINDS WILL BE THE RULE OVER THE NEXT 12 HOURS AT LEAST. ANY CONVECTION WILL LIKELY KNOCK THAT DOWN INTO IFR RANGE DUE TO VISBY/CIG RESTRAINTS IN HEAVIER DOWNPOURS. CONVECTION TODAY/TONIGHT WILL HAVE THE ABILITY TO PRODUCE LARGE HAIL...DAMAGING WINDS AND PERHAPS EVEN A BRIEF TORNADO. LATER TONIGHT INTO SUNDAY...STRONG NORTH/NORTHWEST WINDS WILL DEVELOP OVER THE KPIR AND KMBG TERMINALS WHILE A BROAD BAND OF MODERATE TO OCCASIONALLY HEAVY RAIN SHOWERS AND EMBEDDED THUNDER LIFTS UP ACROSS THE REGION...LIKELY AFFECTING ALL FOUR TERMINALS AT SOME POINT HEADING INTO SUNDAY MORNING. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...CONNELLY LONG TERM...DORN AVIATION...DORN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 351 AM CDT SAT MAY 16 2015 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-170900- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 351 AM CDT SAT MAY 16 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SEVERAL ROUNDS OF THUNDERSTORMS WILL IMPACT THE REGION TODAY. THE STRONGEST STORMS ARE EXPECTED THIS AFTERNOON INTO THE OVERNIGHT HOURS...MAINLY EAST OF THE MISSOURI RIVER. LARGE HAIL AND STRONG WINDS WILL BE THE MAIN THREATS...ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT. DUE TO THE RELATIVELY SLOW MOVEMENT OF ANY STORMS...LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A CONDITIONAL SEVERE STORM THREAT WILL PERSIST ON SUNDAY...MAINLY ALONG AND EAST OF THE JAMES RIVER VALLEY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON INTO THE EVENING HOURS. FOWLE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
427 PM CDT SAT MAY 16 2015
MNZ046-SDZ008-021-162215-
BIG STONE MN-GRANT SD-ROBERTS SD-
427 PM CDT SAT MAY 16 2015
...SIGNIFICANT WEATHER ADVISORY FOR BIG STONE...NORTHEASTERN GRANT
AND SOUTHEASTERN ROBERTS COUNTIES UNTIL 515 PM CDT...
AT 426 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BIG STONE CITY...MOVING NORTHEAST AT 30 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MILBANK...ORTONVILLE...BIG STONE CITY...GRACEVILLE...CLINTON...
ODESSA...ARTICHOKE...CORRELL...JOHNSON...LAGOONA BEACH...ARTICHOKE
LAKE AND BIG STONE LAKE.
THOSE ATTENDING ANY OUTDOOR ACTIVITIES WITHIN THE PATH OF THIS STORM
SHOULD PREPARE FOR IMMINENT DANGEROUS WEATHER CONDITIONS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4520 9614 4519 9616 4520 9619 4522 9622
4522 9627 4525 9629 4527 9645 4516 9646
4523 9662 4559 9650 4558 9624 4542 9624
4541 9612 4524 9612 4522 9610 4518 9611
TIME...MOT...LOC 2126Z 211DEG 26KT 4525 9646
DORNThe national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580456.